Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Albany, NY

July 27, 2020Albany County, Greene County, Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 27, 2020, 9:38 PM EDT for Albany County, Greene County, Schoharie County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 9:38 PM EDT (01:38 UTC)
Expired
Jul 27, 2020, 10:30 PM EDT
In force
52 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Albany County, NY, Greene County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 39 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS51 KALY 280138
SVRALY
NYC001-039-095-280230-
/O.NEW.KALY.SV.W.0079.200728T0138Z-200728T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
938 PM EDT Mon Jul 27 2020

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Southwestern Albany County in east central New York...
  Northwestern Greene County in east central New York...
  Southern Schoharie County in east central New York...

* Until 1030 PM EDT.

* At 937 PM EDT, a severe thunderstorm was located over Hobart, or 14
  miles east of Delhi, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jefferson, Windham, Gilboa, Prattsville, Livingstonville, North
  Blenheim, Breakabeen, Preston-Potter Hollow, Preston Hollow,
  Ashland, Jewett, Conesville, West Settlement, Mosquito Point, Baird
  Corners, North Lexington, Manorkill, Broome Center, West Fulton and
  Five Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

LAT...LON 4253 7470 4260 7443 4245 7420 4229 7416
      4223 7451 4235 7443 4242 7462 4252 7471
TIME...MOT...LOC 0137Z 253DEG 27KT 4235 7465 

HAIL...<.75IN
WIND...60MPH
 
$$

JLV
1 follow-up statement
298 
WWUS51 KALY 280225
SVSALY

Severe Weather Statement
National Weather Service Albany NY
1025 PM EDT Mon Jul 27 2020

NYC001-039-095-280235-
/O.EXP.KALY.SV.W.0079.000000T0000Z-200728T0230Z/
Albany NY-Greene NY-Schoharie NY-
1025 PM EDT Mon Jul 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALBANY...
NORTHWESTERN GREENE AND SOUTHERN SCHOHARIE COUNTIES WILL EXPIRE AT
1030 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4253 7470 4260 7443 4245 7420 4229 7416
      4223 7451 4235 7443 4242 7462 4252 7471
TIME...MOT...LOC 0225Z 253DEG 27KT 4245 7419 

$$

JLV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:40 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 27, 7:40 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
740 PM EDT Mon Jul 27 2020

.SYNOPSIS...
Isolated to scattered showers and thunderstorms will
remain possible for areas mainly north and west of Albany this
evening. An approaching cold front later tonight into Tuesday will
enhance our potential for showers and isolated thunderstorms,
especially through early afternoon. In the wake of the frontal
passage, a slightly cooler and less humid air mass will build in for
the middle of the week. However, a few passing showers or
thunderstorms will remain possible.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 730 PM EDT, afternoon storm activity struggled to develop
as our atmosphere remained fairly capped despite the heat and
humidity. Hottest spots in the area were Schenectady airport at
97 degrees and a few mesonet sites nearby at 96 degrees
(including Voorheesville). Heat indices are finally starting to
drop below advisory levels so will allow the heat advisory to
expire at 8 PM. Do not expect more than a few showers through
the remainder of the evening across the Catskills, otherwise it
will be dry prior to the cold frontal arrival late tonight. So
have made minor adjustments to the hourly PoPs and temps.
Further details regarding the near term follow...

Prev Disc...
As of 355 PM EDT, isolated showers/thunderstorms
have developed and moved into portions of the southern
Adirondacks, with additional isolated/scattered showers/storms
upstream across western/central NYS. Elsewhere, hot and sunny,
with temps in the lower/mid 90s for most valley areas, and 85-90
across higher terrain. Dewpoints have dropped a bit compared to
earlier this afternoon as mixing depth has increased, with
mainly 65-70, except lower/mid 70s within the Mohawk Valley
region.

Latest SPC mesoanalysis showing pocket of strong surface based
instability across central NYS, with an extension into the SW
Adirondacks and Mohawk Valley. In this general area, SB CAPES
are suggested to be at least 1000-2500 J/kg, and even locally
higher, closer to 3000 J/kg in central NYS. ML CAPES are less,
generally 500-1000 J/kg, except up to 1500 J/kg across the far
western Mohawk Valley. Mid level lapse rates are very weak,
generally 5-5.5 C/km, due to very warm mid level temps. 0-6 km
shear is somewhat modest for areas north of I-90, generally
around 30-35 KT, while remaining less, mainly 25 KT or less,
farther south and east.

It appears that a lake breeze boundary and/or prefrontal trough
was the main trigger for these showers/storms. Thus far, they
have been weakening with eastward extent, however can not rule
out isolated/scattered showers/storms through early tonight
mainly for areas near and to the north/west of Albany, with
greatest chances across the southern Adirondacks, Mohawk Valley
and Lake George/Saratoga region. It appears that Mohawk Valley
and SW Adirondacks best chances will be through 5 PM, with Lake
George/Saratoga region and Capital Region best chances mainly
5-8 PM. Some may reach southern VT and northern Berkshires as
well closer to, or shortly after 8 PM. With strong evaporational
cooling beneath the cloud bases (DCAPES >1000 J/kg), isolated
strong wind gusts will be possible within any taller collapsing
thunderstorms. In addition, heavy downpours will be possible.

These showers/storms should weaken/dissipate shortly after
sunset. However, as the main cold front approaches toward
daybreak, additional showers and isolated thunderstorms should
reach the Mohawk Valley and SW Adirondacks. PWAT's increase to
2-2.25 inches during that time, and with such warm mid level
temperatures in place, any showers/thunderstorms could be very
efficient at producing heavy rainfall rates. Isolated gusty
winds can not be ruled out as well.

Warm and muggy overnight, with lows mainly in the mid 60s to
lower/mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Cold front will be slowly pressing south and east during the
day, and should move through most areas north of I-90 by late
morning. As it tracks through, clusters of heavy showers,
possibly along with embedded thunderstorms, will be possible.
Heavy downpours will be the greatest threat during the morning
hours with PWAT's around or slightly over 2 inches. As the front
settles south and east of Albany during the early to mid
afternoon hours, enough instability may build with 12Z/27 HREF's
suggesting SB CAPES reaching 1500-2000 J/kg across portions of
the mid Hudson Valley/NW CT and southern Berkshires. Coincident
with deep layer shear of 25-30 KT, there could be some organized
clusters of thunderstorms that develop in these areas with
strong wind gusts a possibility. This region is highlighted by
SPC for a Marginal Risk for Severe Thunderstorms due to this
isolated potential. Torrential downpours will also remain
possible. The threat for showers/thunderstorms should taper off
across southern/eastern areas after 5 PM.

Before showers/storms arrive, high temps may still reach at
least the lower 90s across portions of the mid Hudson Valley and
NW CT. Combined with dewpoints in the lower 70s, heat indices
may reach 95-100 again in this area before the front arrives.
Will highlight this possibility in the HWO, as there is some
uncertainty regarding cloud cover and exactly how much warming
occurs ahead of the front. Elsewhere, still expect highs to
reach 85-90 in valley areas, and mid 70s to lower 80s during the
afternoon behind the front. However, dewpoints should fall
through the 60s during the afternoon. It will also become
breezy, with west winds possibly gusting to 20-25 mph at times
in the afternoon behind the front.

For Tuesday night, much drier air should settle south and east
behind the front. There could be some lingering showers across
far southern areas through the evening as a weak wave possibly
ripples along the front. Otherwise, PWAT's should drop below 1
inch in many areas by daybreak Wednesday, with some possibility
for PWAT's to drop as low as 0.50-0.75 inches across the
southern Adirondacks. This may allow for significant cooling in
these areas, with some lower/mid 50s possible, if not cooler, by
daybreak. Elsewhere, mainly 60s are expected, although some 50s
could occur across southern VT and the upper Hudson Valley.

For Wednesday-Thursday, still quite warm, but less humid.
However, with an upper level trough remaining across SE Canada,
weak disturbances tracking south/east around the trough, and
cooler air aloft should promote occasional clouds, and at least
isolated to scattered, mainly afternoon evening showers and
possible thunderstorms. Should any stronger impulse track across
during this time, some stronger convection can not be ruled
out. Otherwise, still expect temps to reach the 80s for most
valley areas, with lower 90s possible across the mid Hudson
Valley. Overnight lows Wednesday night mainly in the 60s, except
for 50s across the southern Adirondacks and higher elevations
of southern VT and possibly the eastern Catskills.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A few diurnally driven showers are possible on Friday before the
upper level trough pushes east out of our region. Temps Friday
afternoon will be in the upper 70s (high terrain) into the mid 80s
(valleys). Ridging builds in Friday night, resulting in above normal
temps on Saturday with plenty of sunshine. Afternoon highs look to
climb into the mid and upper 80s for the valley locations. Similar
afternoon temps are expected on Sunday.

Chances for rain return late Sunday as a low pressure system ejects
out of the lower Mississippi Valley and into the northeast CONUS.
This system may bring us a decent widespread rainfall event late
Sunday into Monday and even possibly Tuesday. There is variability
in the models regarding this system so have remained closed to the
NBM solution at this time with chances for showers all three days.
However, it could serve as some much needed rain across the forecast
area.

Temperatures look to cool down to seasonable levels Monday and
Tuesday, especially if there are showers and more cloud cover
around. Highs in the mid 70s to low 80s are anticipated both
days.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Mainly VFR conditions are expected to prevail through the early
morning hours before a cold front arrives. An area of more
widespread showers associated with the cold front looks to
occur Tuesday morning from KGFL/KALB to around KPSF, with
borderline VFR/MVFR conditions expected. There is a slight
chance of thunder as well, but too small of a chance to mention
in TAFs at this time. As instability develops just ahead of the
cold front, there will a chance of thunderstorms from around
KPSF to KPOU Tuesday afternoon. Showers and storms will exit the
forecast area from northwest to southeast late in the afternoon,
resulting in clearing skies and VFR conditions to end the TAF
forecast period.

Winds will be west-southwest around 5 to 10 kt through Tuesday
morning before turning out of the west-northwest behind the
front.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Isolated SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Thursday: Moderate Operational Impact. Scattered SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Wind gusts 25-30 mph possible through sunset...
Wind gusts 20-25 mph possible Tuesday afternoon...

Isolated to scattered showers and thunderstorms will
remain possible for areas mainly north and west of Albany this
evening. An approaching cold front later tonight into Tuesday will
enhance our potential for showers and isolated thunderstorms,
especially through early afternoon. In the wake of the frontal
passage, a slightly cooler and less humid air mass will build in for
the middle of the week. However, a few passing showers or
thunderstorms will remain possible.

RH should recover to 90-100 percent tonight, then fall to 35-45
percent for areas north of I-90, and 45-55 percent to the south
for Tuesday afternoon.

Southwest winds 10-20 mph with some gusts of 25-30 mph through
sunset should decrease to 5-15 mph tonight. On Tuesday,
southwest winds will shift into the west to northwest behind a
cold front, with speeds 5-15 mph, with some gusts possibly
reaching 20-25 mph in the afternoon.

Winds will be stronger, and variable in direction in and near
any thunderstorms.

&&

.HYDROLOGY...
Isolated/scattered showers and thunderstorms will be possible
through this evening, some of which may contain locally heavy
downpours.

A better chance for showers and embedded thunderstorms will
develop late tonight and continue through Tuesday afternoon as a
cold front crosses the region. With abundant moisture ahead of
the front, any showers/thunderstorms that occur could produce
very heavy downpours, which could lead to flooding of low lying,
poor drainage and urban areas. Isolated flash flooding can not
be ruled out if any heavy downpours persist over a given
location for more than an hour.

Isolated to widely scattered showers and thunderstorms are then
expected Wednesday through Thursday, mainly during the
afternoon to early evening hours.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
     047>054-059>061-064>066-083-084.
MA...Heat Advisory until 8 PM EDT this evening for MAZ001-025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ013-015.

&&

SYNOPSIS...KL/BGM
NEAR TERM...KL/JLV
SHORT TERM...KL
LONG TERM...JLV
AVIATION...JPV/JLV
FIRE WEATHER...KL/BGM
HYDROLOGY...KL/BGM
Hazardous weather outlook, Jul 27, 8:07 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
807 PM EDT Mon Jul 27 2020

CTZ001-013-MAZ001-025-NYZ065-066-291100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Dutchess-Eastern Dutchess-
807 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for Litchfield county in
Connecticut, Berkshire county in western Massachusetts and Dutchess
county in eastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are expected late Tuesday morning through
Tuesday afternoon. Isolated strong to damaging wind gusts are
possible, and the Storm Prediction Center has highlighted this area
for a Marginal Risk for Severe Thunderstorms.

In addition, locally heavy downpours may lead to flooding of low
lying, poor drainage and urban areas. Isolated flash flooding is
possible if any heavy downpours persist.

Isolated thunderstorms are possible Wednesday and Thursday, mainly
during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday.

NYZ032-033-038>043-047>054-058>061-063-064-082>084-VTZ013>015-291100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
807 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for southern Vermont and all of
eastern New York except Dutchess county.

.DAY ONE...Tonight.

Showers and thunderstorms will become more widespread toward daybreak
into early Tuesday afternoon. Locally heavy downpours may lead to
flooding of low lying, poor drainage and urban areas. Isolated flash
flooding is possible if any heavy downpours persist.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are expected through early Tuesday
afternoon. Locally heavy downpours may lead to flooding of low lying,
poor drainage and urban areas. Isolated flash flooding is possible
if any heavy downpours persist over any areas.

Isolated thunderstorms are possible Wednesday and Thursday, mainly
during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 4:46 PM EDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Albany NY
446 PM EDT Mon Jul 27 2020

NYZ032-033-038-272130-
Northern Herkimer-Hamilton-Southern Herkimer-
446 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HAMILTON AND
CENTRAL HERKIMER COUNTIES...

At 445 PM EDT, a strong thunderstorm was located near Northwood, or
11 miles southeast of Boonville, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ohio, Northwood, Grant, Powley Place, Nobleboro, Wheelertown, Woodin
Corners, Herkimer Landing, Caswell Lake, Mountain Home, Wilmurt,
Pardeeville Corners, Wilmurt Corners, Morehouseville, Hoffmeister and
North Wilmurt.

LAT...LON 4330 7515 4330 7512 4331 7512 4331 7511
      4332 7510 4333 7508 4349 7509 4356 7467
      4330 7462 4328 7515
TIME...MOT...LOC 2045Z 261DEG 32KT 4339 7514

MSE
Special weather statement, Jul 27, 5:31 PM EDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Albany NY
531 PM EDT Mon Jul 27 2020

NYZ033-272200-
Hamilton-
531 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HAMILTON COUNTY...

At 530 PM EDT, a strong thunderstorm was located 11 miles west of
Lake Pleasant, or 15 miles southwest of Speculator, moving east at 40
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Speculator, Sacandaga Campground, Moffitt Beach Campground, Hope,
Gilmantown, Whitehouse, Mountain Home, Shaker Place, Piseco, Griffin
and Hoffmeister.

LAT...LON 4351 7474 4361 7420 4331 7415 4328 7469
      4329 7472
TIME...MOT...LOC 2130Z 261DEG 36KT 4344 7462

MSE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:47 PM EDTSpecial Weather StatementALYAlbany28 min
Jul 27, 10:12 PM EDTSevere Thunderstorm WarningALYAlbany, Greene, Schoharie26 min
Jul 27, 10:40 PM EDTSpecial Weather StatementALYAlbany35 min
Jul 28, 4:14 AM EDTHeat AdvisoryALYDutchess, Ulster13 hr
Jul 28, 4:37 AM EDTSpecial Weather StatementALYFulton38 min
Jul 28, 5:19 AM EDTAreal Flood AdvisoryALYHerkimer3 hr
Jul 28, 5:21 AM EDTSpecial Weather StatementALYFulton39 min
Jul 28, 5:22 AM EDTSpecial Weather StatementALYOtsego53 min
Jul 28, 5:47 AM EDTAreal Flood AdvisoryALYFulton2 hr
Jul 28, 6:05 AM EDTSpecial Weather StatementALYMontgomery55 min
Jul 28, 6:09 AM EDTSpecial Weather StatementALYSaratoga66 min
Jul 28, 6:51 AM EDTSpecial Weather StatementALYRensselaer, Schenectady54 min
Jul 28, 7:45 AM EDTSpecial Weather StatementALYRensselaer30 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.